North Carolina, 2016

Damaging Wind in North Carolina, August 18, 2016

August 18, 2016 · NWS MHX · 1 event in 1 county or zone

Scattered showers and thunderstorms developed during the afternoon of August 18th 2016 across eastern North Carolina as the sea breeze moved inland. One of the storms produced wind damage in Jones county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Scattered showers and thunderstorms developed during the afternoon of August 18th 2016 across eastern North Carolina as the sea breeze moved inland. One of the storms produced wind damage in Jones county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 18, 12:10 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 18, 12:10 PM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
110 PM EDT THU AUG 18 2016

.SYNOPSIS...
A trof of low pressure over the middle of the state will move to
the coast Friday morning, then off the coast on Saturday. A cold
front will move through from the west on Monday. High pressure
will build to the north of the front Tuesday and Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1230 pm Thu... no update needed.

The latest sfc analysis is showing the old frontal boundary
extending from Texas to southern Virginia...bringing an increase
of moisture into region while, the Bermuda high shifted a bit
further east. The old boundary will move into western NC and
interact with the sfc trough over NC. Both old boundary and sfc
trough will gradually shift east today and become closer to the
coast...resulting in an increase of scattered showers and
thunderstorms this afternoon. However, isolated to scattered
showers developed along HWY 264 vicinity this morning due to weak
disturbance aloft. Expecting showers and thunderstorms to develop
along the seabreeze and interact with the lingering boundaries
from this morning's showers first, then the bulk of the rain will
come from the old frontal boundary. Have the highest POPs along
our western counties with 50% to 30% coast, and 20-30% OBX.

Expect high temperatures in the low 90s inland to upper 80 to
around 90 along the coast with heat index values btw 98 to 103.

&&

.SHORT TERM /FRIDAY/...
As of 230 am Thu...Trof will continue to move further east
overnight as will the theta-E ridge, reaching the coast by around
12Z Fri. As a result, slightly higher PoPs forecast for the
eastern half of the forecast area. Overnight lows in the mid to
upper 70s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 245 AM Thu...The upper ridge will continue to gradually
weaken yet influence the weather into the weekend. A weak frontal
boundary will eventually drift south across eastern NC late week
and diminish over the area over the weekend. This is expected to
lead to a period of unsettled weather through Sunday. A stronger
cold front is expected to move through the region Monday as a
progressive and more amplified upper trough briefly suppresses the
upper ridge to the Gulf of Mexico region. Noticeably cooler and
less humid conditions are expected behind this front for Tuesday
and Wednesday as seasonably strong surface high pressure builds
over the area.

Through Sunday night...A series of increasingly amplified mid
level shortwaves will swing across the Great Lakes and New England
through the period. Ahead of a weakening cold front, pooled
moisture, instability enhanced diurnally, forcing from the
shortwaves, and remnant surface boundaries will lead to scattered
showers and thunderstorms with locally heavy downpours. Continues
to look unsettled through Sunday and will continue to handle with
high chance PoPs...with best chances Friday and Saturday. High
temperatures are expected to be near seasonal norms with
clouds/precipitation acting as a limit. Low temperatures will
remain in the muggy 70s.

Monday through Wednesday...Finally looks like a break in the
persistent hot and humid pattern which has prevailed over the
region for much of the summer. A stronger cold front will push
through the region Monday. 00z guidance continues to trend
slighter faster than previous runs with the frontal passage.
So adjusted previous forecast slightly to account for timing.
Lowered pops slightly for Monday. The GFS shows some scattered
showers/isolated tstms while the ECMWF keeps it dry behind the
front. High pressure will build over the area with a northerly
flow of drier and cooler air which will result in highs in the
lower to middle 80s and lows in the 60s inland.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
Short Term /Through Friday Afternoon/...
As of 115 PM...VFR conditions expected through the TAF period for
most locations. The only sub-VFR threat will be scattered
thunderstorms, which will develop this afternoon and continue
this evening. Winds will be out of the SW/S between 5 and 10 kts
through the short term. There may be some very patchy fog in
places Friday morning, but it shouldn't be enough to impact
visibilities.

Long Term /Friday through Monday/... As of 245 AM
Thu...Scattered showers and thunderstorms along with patchy late
night fog/stratus will produce periodic brief occurrences of sub-
VFR conditions through the period.

&&

.MARINE...
Short Term /through tonight/
As of 1230 pm Thu...no update needed. Marine forecast on track.

prev dis...The latest buoy obs are showing W/SW winds
10-15 knots and seas 2-3 ft with occasional 4 footer along the
outer periphery of the coastal waters. The Bermuda high will shift
a bit further east beginning today as an old frontal boundary and
surface trof approaches from the west, reaching the coast Friday
morning. Similar wind/sea conditions forecast to continue in the
short term...SW 5-15 knots all waters, and 2-4 foot seas for the
coastal waters.

Long Term /Friday through Monday/...
As of 245 AM Thu...SW winds 5-15 knots and seas 2-3 feet Friday
and Saturday. The gradient tightens through the day Sunday as a
cold front approaches from the west. SW winds increase to around
15 knots by Sunday evening with seas building to 2-4 feet. The
cold front will push through the waters Monday with winds becoming
northerly 10-15 knots. N/NE winds 10-20 knots will continue Monday
night into Tuesday with seas 2-5 feet. The post frontal flow could
end up being stronger as some of the models are indicating speeds
around 20 KT and would not be surprised if a brief period of 25 KT
develops.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...HSA
NEAR TERM...HSA/BM
SHORT TERM...HSA
LONG TERM...JME/CQD
AVIATION...CQD/SGK
MARINE...CQD/HSA/BM
Hazardous weather outlook, Aug 18, 2:29 AM EST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
329 AM EDT THU AUG 18 2016

NCZ029-044>047-079>081-090>094-190730-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
329 AM EDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-098-103-104-190730-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
329 AM EDT THU AUG 18 2016

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 18, 1:08 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
208 PM EDT THU AUG 18 2016

NCZ090>092-098-181900-
ONSLOW-JONES-DUPLIN-LENOIR-
208 PM EDT THU AUG 18 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DUPLIN...
SOUTH CENTRAL LENOIR...WESTERN ONSLOW AND WEST CENTRAL JONES
COUNTIES...

AT 207 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR KENANSVILLE TO WILLARD. MOVEMENT WAS
EAST AT 20 MPH.

WINDS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WALLACE...HALF MOON...RICHLANDS...BEULAVILLE...KENANSVILLE...
RICHLANDS SOUTH... ALBERT J ELLIS AIRPORT...GREENEVERS...
PINK HILL AND TEACHEY.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3448 7758 3472 7768 3472 7794 3471 7798
      3473 7801 3473 7803 3507 7799 3507 7738
      3445 7745
TIME...MOT...LOC 1807Z 278DEG 18KT 3500 7794 3466 7798

5
Special weather statement, Aug 18, 1:55 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
255 PM EDT THU AUG 18 2016

NCZ090>093-098-182000-
ONSLOW-JONES-CRAVEN-DUPLIN-LENOIR-
255 PM EDT THU AUG 18 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DUPLIN...SOUTH
CENTRAL LENOIR...NORTHERN ONSLOW...CENTRAL CRAVEN AND JONES
COUNTIES...

AT 254 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
RICHLANDS...OR 15 MILES NORTH OF HALF MOON...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
POLLOCKSVILLE AND TRENTON.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3490 7771 3513 7764 3517 7707 3484 7711
TIME...MOT...LOC 1854Z 278DEG 18KT 3504 7757

5

The radar

The Morehead City radar (KMHX), 39 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jones

When
August 18, 2:25 PM EST
Where
Jones County, 0.89 mi SE of Pollocksville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
34.990, -77.220

Strong winds blew down several trees on Highway 17 near Pollocksville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650239.